• Taxol Nail Side Effects

    Asked by Linsey562 on Wednesday, July 1, 2020

    Taxol Nail Side Effects

    I am just about to finish up taxol treatment, but since the start my finger tips have been swollen and my nail beds have been effected. Currently most of my nails seem to be detaching from the nail bed and leaking fluids all the time (due to swelling?). I was wondering if anyone else has had this side effect (my doc said it is not common but they have seen it) and if so, how was the recovery of the nails post-treatment.

    6 Answers from the Community

    6 answers
    • GregP_WN's Avatar
      GregP_WN

      That hasn't happened to me but I've read about it happening to others quite often here on the site in the past.

      about 1 month ago
    • cllinda's Avatar
      cllinda

      I lost my big toe nails. And my fingernails got all weird and ridgey. Coming back, they were so paper thin that they were constantly breaking and tearing. It took a year or so to grow back normally. Just another fun thing about cancer treatments.

      about 1 month ago
    • MarcieB's Avatar
      MarcieB

      I did not lose any nails, although there was a time I was pretty sure I would lose the big toenails. They became very thick and even now they are not quite *normal.* (I had 11 Taxol infusions, ending in December 2018). My fingernails separated from their nail beds - some worse than others. They recovered fairly quickly except for the middle finger of my right hand - I have a space, like a little pocket, that has not reattached. I keep thinking it is filling in, like the others did, but I know it is not. It has not caused me a problem. I keep my nails very short, lightly polished, and when I was healing from all this I used tea tree oil. I applied it between my nail and the skin and sometimes I rubbed it into the nail itself. I do think that helped.

      about 1 month ago
    • MyLungCancer's Avatar
      MyLungCancer

      I have noticed others talk about dark nails a lot on this site and others, so apparently, it's a common thing.

      about 1 month ago
    • Ashera's Avatar
      Ashera

      I was on Taxotere and Carboplatin. All my fingernails were affected - several detached like you are describing and were dark and oozy. the ooze had an odor - I made sure to keep the nails trimmed to the absolute max to avoid them catching and tearing off completely. Most of my nails had a horizontal crease side-to-side which happened each round...with a new one adding each time. As these 'creases' grew out slowly afterwards - the nail was very thin while I waited for another segment to grow. Both my big toenails turned black and lifted - again with a fluid. I had to go to a podiatrist who called them 'Taxo-toes' and he had to remove them entirely. There is a leathery type skin that covers the nail bed eventually but it was very hard to find shoes that didn't cause me agony. One pair of winter boots did the trick and I wore them constantly to protect my toes from a sudden stubbing. It took one year for the toenails to grow back in and I heard I was very fortunate in that they grew in evenly and strong. One person told me only half of her toenail had come in, cuticle to end, and she kept the other side filled in with acrylic pedicures after a year. It took nearly 8 months for my fingernails to all grow in and even though some were lifted from the nail-bed, they stayed on. I kept my hands really clean and did not put anything on the nails for over a year. There is a word for this ailment - it is not uncommon, but I can't remember it at present. So sorry you are having this problem! It WILL resolve!!!

      29 days ago
    • Ashera's Avatar
      Ashera

      PS - looked for the name for this...and just found 'nail-lifting' on several sites. Learned 25-30% of all Taxol and Taxotere pts experience this on some or all of their nails. Some think this is one of the worst side effects. Learned that some soaked their nails in epsom salt/water daily and kept wrapped with gauze and a finger/cot (looks like a tiny condom for your finger! Sold with the bandaids.) Best of luck with this extra gift with purchase your chemo is giving you!

      29 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.